Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 63, NWS Tallahassee, FL

May 13, 2024Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this tornado warning at May 13, 2024, 11:34 AM CDT for Bay County, Walton County, Washington County, Florida. It was in force for 26 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2024, 11:34 AM CDT (16:34 UTC)
Expired
May 13, 2024, 12:00 PM CDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 32 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:41 AM CDTTSTM WND DMG3 E Four Mile Village, FLEmergency Manager reported a tree down on some power lines and cables.
May 13, 11:43 AM CDTTSTM WND DMG2 Se Portland, FLReport from mPING: 1-inch tree limbs broken; Shingles blown off.
May 13, 11:44 AM CDTTORNADO3 E Santa Rosa Beach, FLMedia forwarded webcam video of a waterspout moving onshore just off US 331 Bridge at North Beach Social. Time estimated by radar.
May 13, 11:49 AM CDTTSTM WND GST 482 Wnw Blue Mountain Bea, FLCorrects previous tstm wnd gst report from 2 WNW Blue Mountain Beach. Mesonet station 1451W Ed Walline Beach Access.
May 13, 12:00 PM CDTTSTM WND GST 482 Wnw Blue Mountain Bea, FLMesonet station 1451W Ed Walline Beach Access.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:53 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WFUS52 KTAE 131634
TORTAE
FLC005-131-133-131700-
/O.NEW.KTAE.TO.W.0063.240513T1634Z-240513T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
1134 AM CDT Mon May 13 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  West central Bay County in the Panhandle of Florida...
  Southern Walton County in the Panhandle of Florida...
  Southwestern Washington County in the Panhandle of Florida...

* Until noon CDT.

* At 1134 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Santa Rosa Beach, moving east at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Santa Rosa Beach around 1140 AM CDT.

Other locations impacted by this tornadic thunderstorm include Inlet
Beach, Blue Mountain Beach, Seaside, Miramar Beach, Bruce, Point
Washington, Gulf Pines, Freeport, Bunker, and Grayton Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3039 8639 3038 8633 3042 8631 3040 8629
      3040 8623 3043 8625 3038 8612 3039 8611
      3043 8612 3044 8616 3047 8613 3046 8619
      3050 8620 3048 8622 3047 8634 3048 8632
      3059 8589 3026 8598 3036 8639
TIME...MOT...LOC 1634Z 275DEG 47KT 3040 8631 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

71-BUNKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 13, 11:18 AM CDT, 16 minutes earlier.

Area forecast discussion, May 13, 11:18 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1218 PM EDT Mon May 13 2024

...New NEAR TERM, AVIATION, MARINE...

.NEAR TERM...
(Through Tuesday)
Issued at 1151 AM EDT Mon May 13 2024

A large cluster of severe thunderstorms is currently moving east
across the Florida Panhandle. In advance of this cluster, an
east-west surface boundary is evident from near Tyndall AFB to
near Valdosta. North of that line, cooler and drier air at the
surface will be less favorable for severe. Along and south of
this line, low- level shear profiles and convective instability
are most favorable for organizing severe thunderstorms. Any
discrete cells near the boundary could produce a tornado. The main
threat will be the bow echo that is racing east across the
Panhandle, with damaging to possibly destructive straight-line
winds being the most widespread concern.

Late tonight and early Tuesday morning, the cluster of
thunderstorms back near San Antonio TX will race east, crossing
our service area late tonight and early Tuesday morning. The the
main severe threat will again be damaging to possibly destructive
wind gusts. This afternoon's cluster of storms will likely leave
an outflow boundary draped across the Gulf waters, which will then
start to retreat northward in advance of the cluster late tonight.
The inland extent of severe weather will depend on how far north
the boundary can retreat. At this time, our Florida counties and
especially coastal counties have the best chance for another round
of severe storms starting late tonight.

Heavy rain and flash flooding are possible, given the slow
movement of the focusing east-west surface boundary, and thus the
potential for training storms. 2 to 4 inches of rain will be
fairly common over our FL counties, with pockets of up to 8
inches possible.

&&

.SHORT TERM & LONG TERM...

Starting Wednesday morning, a cold front will finally begin its
passage through the CWA, clearing out the remaining showers and
thunderstorms. Winds will be westerly for most of the day before
shifting to the northwest during the evening and overnight hours
into Thursday. The cold front won't be cooling temperatures down.
Highs through next weekend will be in the upper 80s to low 90s.
Overnight lows will be in the upper 60s to low 70s.

Following Wedneday's front, upper level ridging will build, which
is why we can expect the warming temperatures heading into the
weekend and a brief lull in convective weather. A trough
approaches on Friday that will bring our next chance for showers
and thunderstorms through the weekend. At the moment, it is too
soon to say what the impacts will be; but the global models
forecast parameters are similar to what we've have been seeing for
the past few rounds of storms we've been experiencing. Elevated
CAPE between 1000-3000 J/kg, 40-55kts of deep-layer shear, mid-
level lapse rates about 6- 7C/km, and PWATs nearing 2". It appears
an "all-hazards" event may again be possible. The WPC has
highlighted the FL Panhandle, SW GA, and SE AL in a Slight (2 of
4) risk for excessive rainfall for Friday and areas along the I-75
corridor and SE Big Bend in a Marginal (1 of 4) risk for
excessive rainfall.

PoPs chances for the start of the term are highest in the SE Big
Bend on Wednesday morning for the remaining showers and
thunderstorms with about a 40%-70% chance. We can expect a lull in
convective activity for Thursday with PoPs peaking at less than
20%. PoPs chances increase for Friday with a 60%-70% chance for
areas along and north of I-10 Friday afternoon. South of I-10,
PoPs chances are about 50%. Heading into Saturday, the forecast
becomes a little bit more uncertain, but PoPs are elevated at
about 40%-60% with the highest chances along the I-75 corridor.

&&

.AVIATION...
(18Z TAFS)
Issued at 1151 AM EDT Mon May 13 2024

The main challenge will be timing multiple clusters of
thunderstorms that will pass the terminals over the next 24 hours.
One clusters with strong to severe winds will sweep across early-
mid this afternoon. The next round will sweep across late tonight.

&&

.MARINE...
Issued at 1151 AM EDT Mon May 13 2024

Multiple rounds of large thunderstorm clusters will traverse the
waters through Tuesday, bringing severe wind gusts, possible
waterspouts, and frequent lightning. Elevated sustained winds on
Tuesday into Wednesday has prompted a Small Craft Advisory to go
into effect Tuesday morning through Wednesday. Conditions should
become more favorable by mid- late week before another chance for
thunderstorms over the weekend.

&&

.FIRE WEATHER...
Issued at 504 AM EDT Mon May 13 2024

The main fire weather concern for the period will be on high
dispersions on Wednesday. Otherwise, we'll be in a wet and active
weather pattern through Tuesday with severe weather being possible
each day. Drier weather should be moving in on Wednesday and will
hold through Thursday. Wet weather returns for the end of the
week and the start of the weekend.

&&

.HYDROLOGY...
Issued at 504 AM EDT Mon May 13 2024

Today through Wednesday has the potential for heavy rain over the
entire region. A forecast of 2-4 inches area-wide, with isolated
higher amounts, and the potential to have up to 8 inches through
Wednesday. The Weather Prediction Center for the Day 1 outlook has
highlighted areas west of the Apalachicola basin in a Slight (2
of 4) risk for Excessive Rainfall, while including Walton Co, FL
in a Moderate (3 of 4) risk for Excessive Rainfall. Areas to the
east of the basin are included in a Marginal Risk (1 of 4) for
excessive rainfall. For Tuesday (Day 2 outlook), the FL panhandle
is highlighted in a Slight (2 of 4) risk for excessive rainfall,
while our AL and GA counties are in a Marginal (1 of 4) risk for
excessive rainfall. A Flood Watch will be in effect from 11 AM EDT
/ 10 AM CDT Monday through 8 PM EDT / 7 PM EDT Tuesday. The
longer-term implications are riverine flooding depending on where
the heaviest rain falls.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   81  70  82  71 /  90  80 100  50
Panama City   81  70  81  73 / 100  80 100  20
Dothan        74  67  82  68 / 100  70 100  20
Albany        77  66  80  68 / 100  80 100  40
Valdosta      82  68  82  71 / 100  90  90  50
Cross City    89  69  85  71 /  70  70  70  70
Apalachicola  81  71  81  75 /  80  70  90  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Tuesday evening for FLZ007>018-026-027-108-
     112-114-115-118-127.

     High Rip Current Risk through Tuesday evening for FLZ108-112-114-
     115.

GA...Flood Watch through Tuesday evening for GAZ120>127-142>146-
     155>158.

AL...Flood Watch through Tuesday evening for ALZ065>069.

GM...Small Craft Advisory from 11 AM Tuesday to 8 AM EDT Wednesday
     for GMZ730-755-765-775.

     Small Craft Advisory from 5 AM Tuesday to 7 AM CDT Wednesday for
     GMZ750-752-770-772.

&&

NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...KR
HYDROLOGY...Montgomery

In the hours before

Special weather statement, May 13, 9:29 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1029 AM EDT Mon May 13 2024

FLZ011-013-016-026-131515-
Liberty FL-Gadsden FL-Calhoun FL-Jackson FL-
1029 AM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JACKSON AND
NORTHERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...GADSDEN AND
NORTHERN LIBERTY COUNTIES IN BIG BEND FLORIDA THROUGH 1115 AM
EDT/1015 AM CDT/...

At 1029 AM EDT/929 AM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles northwest of Blountstown, moving east at 50
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Midway, Quincy, Havana, Blountstown, Greensboro, Chattahoochee,
Sneads, Gretna, Bristol, Altha, Rock Bluff, Moose Pond, Ocheesee,
Juniper, Douglas City, Selman, Florence, Jamieson, Chipola, and Camps
Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until noon EDT/1100 AM
CDT/ for the Panhandle of Florida.

&&

LAT...LON 3068 8533 3071 8483 3069 8437 3057 8437
      3052 8439 3051 8440 3048 8440 3047 8442
      3046 8446 3046 8449 3044 8453 3044 8456
      3041 8459 3041 8461 3040 8464 3045 8533
TIME...MOT...LOC 1429Z 267DEG 45KT 3058 8520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

16-WORSTER
Special weather statement, May 13, 10:05 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1105 AM EDT Mon May 13 2024

FLZ016-017-026-131530-
Liberty FL-Gadsden FL-Leon FL-
1105 AM EDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT GADSDEN...EAST CENTRAL LIBERTY
AND LEON COUNTIES THROUGH 1130 AM EDT...

At 1103 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Chattahoochee to 11 miles south
of Greensboro. Movement was east at 60 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. 30 to 40 mph wind gusts are possible which may
         bring some issues regarding the weakened trees across the
         area from previous storm damage.

Locations impacted include...
Tallahassee, Woodville, Florida State University, Midway, Tallahassee
Community College, Quincy, Havana, Florida A and M, Doak Campbell
Stadium, Gretna, Lake Bradford, Leon Sinks, Douglas City, Gaither
Community Center, Tallahassee Memorial Hosp, Florence, Walker Ford
Community Center, Jamieson, Miccosukee, and South City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3052 8404 3046 8404 3044 8407 3030 8408
      3030 8484 3070 8468 3067 8401 3061 8401
      3052 8398
TIME...MOT...LOC 1503Z 262DEG 52KT 3071 8469 3041 8482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

16-WORSTER
Special weather statement, May 13, 10:38 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1138 AM EDT Mon May 13 2024

FLZ017-026-027-115-127-131615-
Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-Inland Wakulla FL-
Leon FL-
1138 AM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WAKULLA...SOUTHEASTERN
LIBERTY...SOUTHWESTERN LEON AND NORTHEASTERN FRANKLIN COUNTIES
THROUGH 1215 PM EDT...

At 1137 AM EDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Crawfordville, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodville, St. Marks, Crawfordville, Wakulla, Sopchoppy, Newport,
East Camp, Jewel Fire Tower, Shadeville, Leon Sinks, Wakulla Springs,
Vilas, Central City, Panacea, Poplar Camp, Smith Creek, Medart,
Buckhorn, Nixon Garden, and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2999 8457 3001 8455 3001 8461 3016 8495
      3028 8488 3034 8461 3031 8407 3028 8407
      3001 8418 3001 8423 2987 8428
TIME...MOT...LOC 1537Z 266DEG 45KT 3023 8471

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

71-BUNKER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:59 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton8 days
May 13, 4:01 AM CDTSmall Craft AdvisoryTAE47 hr
May 13, 9:29 AM CDTSpecial Weather StatementTAEGadsden46 min
May 13, 10:05 AM CDTSpecial Weather StatementTAEGadsden, Leon25 min
May 13, 10:38 AM CDTSpecial Weather StatementTAELiberty, Wakulla37 min
May 13, 10:42 AM CDTSevere Thunderstorm Warning Considerable damage threatTAEHolmes, Walton, Washington78 min
May 13, 10:45 AM CDTSpecial Marine WarningTAE3 hr
May 13, 10:57 AM CDTSevere Thunderstorm WarningTAEJefferson, Liberty, Wakulla48 min
May 13, 11:11 AM CDTSpecial Marine WarningTAE52 min
May 13, 11:57 AM CDTSevere Thunderstorm Warning Considerable damage threatTAEBay, Calhoun, Gulf, Holmes, Jackson, Walton and 1 more63 min
May 13, 12:11 PM CDTSpecial Marine WarningTAE94 min
May 13, 12:25 PM CDTSevere Thunderstorm WarningTAEBay, Gulf35 min
May 13, 12:43 PM CDTAreal Flood AdvisoryTAEBay2 hr
May 13, 12:58 PM CDTSevere Thunderstorm WarningTAEBay, Franklin, Gulf62 min
May 13, 1:05 PM CDTSpecial Weather StatementTAELafayette25 min
May 13, 1:10 PM CDTWind AdvisoryTAEBay, Gulf, Walton3 hr
May 13, 1:14 PM CDTTornado WarningTAELafayette12 min
May 13, 1:44 PM CDTSpecial Marine WarningTAE2 hr
May 13, 1:58 PM CDTSpecial Weather StatementTAEGulf, Liberty62 min
May 13, 2:13 PM CDTSpecial Weather StatementTAEJefferson32 min
May 13, 3:26 PM CDTSpecial Marine WarningTAE2 hr
May 13, 3:31 PM CDTSpecial Marine WarningTAE119 min
May 13, 4:33 PM CDTSpecial Weather StatementTAELeon57 min
May 13, 4:39 PM CDTSpecial Marine WarningTAE2 hr
May 13, 4:58 PM CDTAreal Flood AdvisoryTAEWakulla2 hr
May 13, 5:32 PM CDTAreal Flood AdvisoryTAEJefferson, Madison118 min
May 13, 6:35 PM CDTSpecial Marine WarningTAE55 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.